Outcomes of Infectious Endophthalmitis in Patients with Systemic Antibiotic Allergies to Penicillins, Cephalosporins, or Vancomycin

Benjamin I. Meyer, Duncan E. Berry, Blaine E. Cribbs, Andrew Hendrick, Nieraj Jain, G. Baker Hubbard, Ghazala O'Keefe, Purnima S. Patel, Jessica G. Shantha, Jiong Yan, Steven Yeh, Prethy Rao

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Purpose: The mainstay empiric treatments of bacterial endophthalmitis are intravitreal vancomycin and ceftazidime. In the United States, up to 10% of the general population has a reported penicillin (PCN) allergy. Despite low cross-reactivity between PCN and later-generation cephalosporins, some providers alter the intravitreal antibiotic choice for endophthalmitis because of concern for allergic reactions. We evaluated the management strategies of infectious endophthalmitis in the setting of self-reported systemic antibiotic allergies and the association with adverse reactions after standard intravitreal antibiotic administration. Design: Single-center, retrospective cohort study. Participants: All patients with endophthalmitis between 2005 and 2019 and documented PCN, PCN-analog, cephalosporin, or vancomycin allergy who received intravitreal antibiotics on the basis of International Classification of Diseases 9th and 10th Revisions, and Current Procedural Terminology codes. Methods: Retrospective chart review. Main Outcome Measures: Any allergic reaction after intravitreal injection, additional surgical interventions required for treatment, and visual function at last recorded visit. Results: Of the 65 patients included in this cohort, the most common causes of endophthalmitis were postcataract extraction surgery (n = 23, 35.4%) and postintravitreal injection (n = 11, 16.9%). All patients (65/65) received intravitreal vancomycin, and 81.5% (53/65) received intravitreal ceftazidime. Of the 53 patients who received intravitreal ceftazidime, 46 (86.8%) had allergies to PCNs alone, 5 (9.4%) had a cephalosporin allergy alone, and 2 (3.8%) had reported allergies to both PCN and cephalosporin antibiotics. Two patients (3.1%) with a documented vancomycin allergy received intravitreal vancomycin without complication. No patients exhibited any systemic or local allergic reactions or complications after intravitreal injection. Conclusions: There were no documented allergic reactions in this cohort of patients with systemic antibiotic allergies who were treated for infectious endophthalmitis. Our findings are consistent with previous reports of a low allergic cross-reactivity between PCN and later-generation cephalosporins. Ophthalmologists should use evidence-based practices and a careful informed consent process when choosing intravitreal antibiotics for patients with specific antibiotic allergies. In the routine patient with suspected bacterial endophthalmitis, PCN allergy may not be an absolute contraindication to intravitreal cephalosporin use.

Original languageEnglish (US)
Pages (from-to)901-909
Number of pages9
JournalOphthalmology Retina
Volume5
Issue number9
DOIs
StatePublished - Sep 2021

Keywords

  • endophthalmitis, intravitreal antibiotic(s), antibiotic allergies

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'Outcomes of Infectious Endophthalmitis in Patients with Systemic Antibiotic Allergies to Penicillins, Cephalosporins, or Vancomycin'. Together they form a unique fingerprint.

Cite this